Alert archive / California / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS San Diego, CA

February 27, 2017San Diego County, California

NWS San Diego, CA issued this flash flood watch at Feb 27, 2017, 2:34 AM PST for San Diego County, California. It took effect at Feb 27, 2017, 8:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2017, 2:34 AM PST (10:34 UTC)
In effect from
Feb 27, 2017, 8:00 AM PST
Expired
Feb 28, 2017, 2:00 AM PST
In force
18 hr
Issued by
NWS San Diego, CA
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WGUS66 KSGX 271034
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service San Diego CA
234 AM PST Mon Feb 27 2017

...Flash Flood Watch for the coast...valleys...and mountains of
San Diego County below 5000 feet for late this morning into this
evening...

.A low pressure system from the northwest will tap a plume of
subtropical moisture directed into northern Baja to bring periods
of locally heavy rainfall from late this morning into early this
evening. The most significant rainfall is expected from central 
and southern San Diego County into northern Baja.

CAZ043-050-058-272230-
/O.NEW.KSGX.FF.A.0004.170227T1600Z-170228T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego County Coastal Areas-San Diego County Valleys-
San Diego County Mountains-
Including the cities of Oceanside, Vista, Carlsbad, Encinitas, 
Chula Vista, National City, San Diego, Escondido, El Cajon, 
San Marcos, La Mesa, Santee, Poway, Julian, and Pine Valley
234 AM PST Mon Feb 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM PST THIS MORNING THROUGH
THIS EVENING...

The National Weather Service in San Diego has issued a

* Flash Flood Watch for a portion of southwest California,
  including the following areas, San Diego County Coastal Areas,
  San Diego County Mountains below 5000 feet, and San Diego County  
  Valleys.

* From 8 AM PST this morning through this evening

* Through this evening...rainfall for central and southern San
  Diego County is expected to range from around one inch near the
  coast...to 2 to 3 inches in the mountains. Urban and small
  stream flooding is expected with isolated flash flooding
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.  Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take
action should Flash Flood Warnings be issued.

&&

$$

17
2 follow-up statements
007 
WGUS66 KSGX 272110
FFASGX

Flood Watch
National Weather Service San Diego CA
110 PM PST Mon Feb 27 2017

...Flash Flood Watch for the coast...valleys...and mountains of
San Diego County below 5000 feet into this evening...

.A complex storm system is tapping a plume of subtropical 
moisture today into this evening and generating a broad area of
moderate to locally heavy rain across extreme southwestern
California. The heavier rainfall will accumulate across mainly 
central and southern San Diego County and northern Baja California
into this evening, creating an elevated flood threat.

CAZ043-050-058-280600-
/O.CON.KSGX.FF.A.0004.000000T0000Z-170228T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego County Coastal Areas-San Diego County Valleys-
San Diego County Mountains-
Including the cities of Oceanside, Vista, Carlsbad, Encinitas, 
Chula Vista, National City, San Diego, Escondido, El Cajon, 
San Marcos, La Mesa, Santee, Poway, Julian, and Pine Valley
110 PM PST Mon Feb 27 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

The Flash Flood Watch continues for

* A portion of southwest California, including the following 
  areas, San Diego County Coastal Areas, San Diego County 
  Mountains, and San Diego County Valleys. 

* Until 10 PM PST this evening

* Widespread rainfall of one to two inches has occurred through 1
  PM PST today across the western two thirds of San Diego County,
  with greater amounts on the coastal slopes of the mountains. 

* Through this evening...additional rainfall for central and
  southern San Diego County is expected to range from one to as
  much as three inches. Urban and small stream flooding is 
  expected, with isolated flash flooding possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.  Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
800 
WGUS66 KSGX 280519
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service San Diego CA
919 PM PST Mon Feb 27 2017

...Flash Flood Watch for the coast...valleys...and mountains of
San Diego County through early Tuesday...

.A complex storm system continues to tap a plume of subtropical 
moisture late this evening and is generating a broad area of 
moderate to locally heavy rain across extreme southwestern 
California. The heavier rainfall will accumulate across mainly 
central and southern San Diego County and northern Baja California
into through early Tuesday morning, creating an elevated flood 
threat.

CAZ043-050-058-281000-
/O.EXT.KSGX.FF.A.0004.000000T0000Z-170228T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego County Coastal Areas-San Diego County Valleys-
San Diego County Mountains-
Including the cities of Oceanside, Vista, Carlsbad, Encinitas, 
Chula Vista, National City, San Diego, Escondido, El Cajon, 
San Marcos, La Mesa, Santee, Poway, Julian, and Pine Valley
919 PM PST Mon Feb 27 2017

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 2 AM PST TUESDAY...

The Flash Flood Watch is now in effect for

* A portion of southwest California, including the following 
  areas, San Diego County Coastal Areas, San Diego County 
  Mountains, and San Diego County Valleys. 

* Until 2 AM PST Tuesday

* Widespread rainfall of two to three inches has occurred through
  9 PM PST today across San Diego County, with greater amounts on
  the southwest facing coastal slopes of the mountains. 

* Through late tonight...additional rainfall for central and
  southern San Diego County is expected to range from one-quarter
  to one-half inch, locally an inch or more in the mountains.
  Widespread urban and small stream flooding is expected, with 
  isolated flash flooding possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.  Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

ss

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Feb 26, 9:30 PM PST, 5 hours 4 minutes earlier.

Area forecast discussion, Feb 26, 9:30 PM PST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PST Sun Feb 26 2017

...Significant rainfall likely Monday and Monday night for
Southern San Diego County and Northern Baja California...

.SYNOPSIS...
A deepening low pressure trough in the upper atmosphere will draw
more moisture into the region with another round of precipitation,
first Monday morning, with another round Monday night. Greatest
precipiation will be across southern San Diego County. There will be
gusty westerly winds over the mountains with strongest gusts tonight
and Monday. Then becoming slightly warmer Tuesday. Then, fair and
warmer Wednesday through Friday with periods of weak offshore flow.

&&

.EVENING UPDATE...

Significant precipitation is now looking very likely Monday, with
the first round beginning early Monday morning, with a heavier surge
likely to arrive Monday evening and overnight. There will be the
potential for flooding in Southern San Diego County and within the
Tijuana River Basin. The latest high-res models are coming into much
better agreement on the track of the deep moisture plume across
Northern Baja and San Diego County. Rainfall amounts of 2+ inches
will be possible along the favorable upslope portion of the San
Diego County mountains, with around one inch in the coastal and
valley areas, mainly for the southern portion of San Diego County.
The ongoing forecast has this trend well covered and no significant
changes were made this evening.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Skies were mostly cloudy across SoCal early this afternoon, along
with some scattered shower activity. NWS radar indicated it was
light and moving rapidly east. The greatest amounts through noon PST
were aligned along the coastal slopes/foothills of the San
Bernardino/Riverside County Mts, where up to 1/3 inch has been
recorded. Most reporting sites farther south and west had one-tenth
of an inch or less. Some light snow fell this morning in the San
Bernardino and Riverside County mts as well.

Surface pressure gradients were trending onshore at 4-7 MBS KSAN to
the deserts, with peak wind gusts of 35 to locally 50 MPH through
wind-prone mtn areas. A Wind Advisory is in effect for the higher
mtn and desert slope areas through Monday evening.

A weakening low pressure area is exiting the region this afternoon,
while a larger trough drops SE along the West Coast and interacts
with a weak upper-level low and moisture plume over the EastPac.
These systems will team up to bring enhanced precip to extreme SW
CA, and especially extreme NW Baja CA Mon/Mon night. Please see
QPF/Hydrology discussion below.

Continued cool on Mon, then slightly warmer with drying on Tue as
the upper-level trough slides east. Fair, dry, and warmer for the
balance of the work week as heights/thickness build across the West
and weak offshore flow develops.

&&

.QPF/HYDROLOGY...
Rainfall amounts over the past 12 hours have been largely under one-
quarter inch except for a small area along the coastal slopes/
foothills of the northern mtn areas, so little run-off is likely.
Additional rainfall overnight looks to be similar with little impact
expected.

The greatest potential for higher accumulations comes Monday.
Confidence in this event is still impaired by a complex interaction
of low pressure offshore and a deepening trough to the north. This
has resulted in variations in model QPF. The ECMWF model has
consistently kept southern San Diego County in an area of enhanced
precip, while other models have kept this area largely south of the
International Border. The 12Z GFS/NAM 12 have moved the bullseye
farther to the north, while still keeping the heaviest precip south
of the border.

Using a blend of QPF from the 00Z/12Z runs of the CMC/NAM12/GFS/
ECMWF/WRFEMS...it still appears from one to three inches of rain
will soak much of the Tijuana watershed from 06Z Mon-06Z Tue. This
amount of rain would have impacts downstream across SW San Diego
County Mon night through Tuesday. Moderate flows could develop by
late Mon or Tue in the Tijuana river, with possible flooding in low-
lying flood-prone areas near the International Border if this rain
materializes.

For San Diego County, current projections are from 1/3 inch for far
NW sections, to nearly 2 inches southern mountains. This may create
some urban and small stream flooding issues by Monday evening. Given
the substantial gradient of QPF just south of the border, any
northward shift of this expected rainfall could result in more rain
and additional runoff and flooding issues for southern border
rivers, streams and creeks including the San Diego, Cottonwood, and
Tecate.

&&

.AVIATION...

270530Z...Areas of BKN-OVC stratus with bases mostly 2000-3500 ft
MSL will continue through Monday night with coastal
foothill/mountain terrain obscured at times. Showers will occur and
gradually increase after 09Z Mon and peak late Monday
afternoon/evening, especially San Diego County, resulting in local
vis 2-4 miles and local cloud bases around 1000 ft MSL. In contrast,
desert areas will mostly just have SCT-BKN clouds with bases 4000-
8000 ft MSL and vis mostly unrestricted.

W winds 15-25 kt with gusts 35-45 kt will continue through Monday
night over mountain ridges, through/below passes/canyons, and along
desert slopes, resulting in mod-stg uddfs/llws over and E of the
mountains.

&&

.MARINE...
West-northwest winds 20-25 kt will likely occur in the outer waters
late Monday night and Tuesday morning, which will result in
conditions hazardous to small craft. A small craft advisory will be
in effect from 9 PM Mon-9 AM Tue for the outer waters (30-60 NM
out). Otherwise, no hazardous marine weather conditions are expected
through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 10 PM PST Monday for Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Mountains-San Gorgonio Pass Near Banning.

PZ...None.

&&

PUBLIC...JMB/JAD
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 9:42 PM PSTSmall Craft Advisory for WindsSGX35 hr
Feb 27, 2:24 AM PSTWinter Weather AdvisorySGXRiverside, San Diego20 hr
Feb 27, 9:13 AM PSTSmall Craft AdvisorySGX24 hr
Feb 27, 9:27 AM PSTAreal Flood AdvisorySGXSan Diego12 hr
Feb 27, 12:42 PM PSTRiver Flood WarningSGXSan Diego26 hr
Feb 27, 3:27 PM PSTAreal Flood WarningSGXRiverside, San Diego6 hr
Feb 27, 3:55 PM PSTAreal Flood WarningSGXRiverside, San Diego8 hr

Nearby

Flash Flood Watches in California, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.